Illinois, 2023

Tornado in Illinois, August 5, 2023

August 5, 2023 · NWS LSX · 1 event in 1 county or zone

An MCV moved through northern sections of Missouri during the evening of August 4th into the early morning hours of August 5th. Widespread showers and storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCV moved through northern sections of Missouri during the evening of August 4th into the early morning hours of August 5th. Widespread showers and storms developed. Some of the storms became severe. There were some damaging winds reported as well as two tornadoes. One tornado moved through Baring, MO with most of the town sustaining some kind of damage. Also, two people sustained minor injuries. Another tornado developed in Adams County in Illinois near Marcelline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 4, 10:14 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 10:14 PM CST, 3 hours 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1114 PM CDT Fri Aug 4 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 258 PM CDT Fri Aug 4 2023

1) An MCV is expected to move through northern sections of Missouri
later today into tonight giving rise to showers and thunderstorms. A
a few thunderstorms could be strong to severe with damaging hail and
damaging winds. Locally heavy rainfall may lead to flash flooding.

2) Much of Saturday may end up being dry, pending how long showers
and thunderstorms linger into early portion of the day. Yet another
system ejects out of the Plains late Saturday night with additional
chances for showers and thunderstorms.

Isolated to scattered showers continue to line up north to south
across sections of central Missouri, residing at the leading edge of
mid-level warm air advection and overtop as surface stationary
front. Current showers are not expected to pose much of a threat
with little or no lightning accompanying this activity.

The main concern will come later this evening into the overnight
period in relation to an MCV that is expected to track across
northern sections of Missouri. Visible satellite shows lingering
cloud cover has continued to break through the early afternoon with
an MCV present in the vicinity of southeast NE/northwest MO as of
19z. Hourly SPC mesoanalysis shows the greatest instability over
south-central Missouri on the order of 3000-5000 J/kg of SBCAPE.
Guidance gradually builds instability northeast into central
sections of Missouri, where some sunshine has peeked through through
the broken cloud deck.

As the MCV tracks east through northern Missouri this evening, it
will encounter 30-40 knots of 0-6km westerly shear at the northern
periphery of a MUCAPE gradient (2000-4000 J/kg) that extends
approximately west to east through central Missouri. The thought is
that the MCV will ride along the CAPE gradient, tracking almost due
west to east, and interact with the surface boundary that has
continued to waver across central sections of the state. One
question is how well and just how far instability build back to the
north this evening before the arrival of the MCV. While a broader
cluster of thunderstorms develop around the MCV itself, a comma-
like like of develop may commence further south into central
Missouri, where isolated to scattered thunderstorms have more
instability to tap into. Mid-level lapse rates in the mid-7C
territory, along with 30-35 knots of 0-6km shear should initially
support strong enough updrafts for damaging hail and damaging winds
after 00z this evening. Severe potential extends through 01z but may
transition to a gusty wind/heavy rain threat later in the timeframe.

As the system moves east through the evening into the overnight
period, PWAT values in the 2-2.5 inch range will aid for yet another
round of thunderstorms that are efficient rain producers.
Fortunately, thunderstorms will have some movement with the
potential for localized flash flooding stemming from high hourly
rainfall rates around 2 inches per hour. The CAMs have been rather
inconsistent in the exact placement, though the general theme has
been along and north of I-70, where 2-4 inches is plausible. While
LPMM/PMM have not be exact on location, they have done well in
hinting at the potential magnitude of heavy rainfall, which shows
upwards of localized 5 inch totals over sections of northeast
Missouri. Given the uncertainty in the placement, it was decided to
cover a broad area with a flash flood watch.

Activity lingers into Saturday morning, but likely stabilized things
enough for mostly dry conditions to extend through the day. A mid-
level shortwave swings out of the Plains late Saturday night lending
to another wave of showers and thunderstorms. Guidance has leaned
later Saturday night with this system, which may push activity
through the area in a weakening phase. The late Saturday round will
have implications on Sunday's severe potential.

Maples

.LONG TERM...  (Sunday through Next Friday)
Issued at 258 PM CDT Fri Aug 4 2023

An upper level trough is expected to extend southward from Canada
over the Mississippi Valley Sunday as a surface cold front pushes
into the region from the northwest. Convective potential will
largely rely on lingering thunderstorms and cloud cover from
Saturday night's activity.

Global long range guidance is in decent agreement with the speed of
the cold front encroaching on central Missouri between early and mid-
afternoon Sunday. While there are some questions to the speed and
progress of the front, these questions mainly stem from the NAM,
which seems to slow/stall the boundary further north than most other
guidance. NAM aside, the general consensus bring the front through
the region between 18z in central Missouri to 06z over far southeast
Missouri and southern Illinois. Moisture is plentiful with a broad
pool of surface dewpoints ranging from the upper 60s to low-70s.
Individual guidance leaves some question with varying magnitude of
surface instability. However, LREF ensembles give a bit more
confidence in thunderstorms potential with probabilities of 50-65
percent for SBCAPE values reaching 2000 J/kg over southeast and east-
central Missouri into the southern third of Illinois (south of I-72)
by Sunday afternoon. The eastern half of the CWA looks to have the
best potential with increasing threat further east, as the LLJ has
time to intensify around and after 00z. The finer details keep
timing and placement in question with the threat increasing from
west to east, as there is more time for destabilization and the
development/intensification of the low level joint in a region of
better diffluence. If ingredients are realized, damaging hail, wind
gusts and a few tornadoes are possible, especially east of the
Mississippi River.

By Monday, there will be a gradual trend toward drier and cooler
temperatures with any caveats being the progress of the front. If I
were to pick a completely dry day, Tuesday would be the day as
surface high pressure builds overhead and reinforces the boundary to
the south. Active weather returns Wednesday as the surface high
moves east, the front lifts back to the north as a warm front and
southwesterly flow resumes. Active weather continues through the end
of the period with additional shortwaves moving through the region
within northwest flow aloft.

Maples

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1110 PM CDT Fri Aug 4 2023

Storms have passed central Missouri terminals but should impact
metro St. Louis very early in the TAF package as well as KUIN.
Some wind gusts are possible for metro St. Louis sites along with
brief reductions in visibility in the heavier downpours. Quincy
should see a more prolonged threat for showers and embedded
thunderstorms. After the storms pass, low MVFR stratus is likely
across much of the area into Saturday morning, with IFR ceilings
expected at KUIN. Some patchy fog is also possible at KUIN and the
central Missouri terminals late tonight and Saturday morning.
Ceilings should slowly improve through the morning into the early
afternoon hours, with VFR conditions favored thereafter.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 AM CDT Saturday for Knox MO-Lewis MO-
     Lincoln MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...Flood Watch until 10 AM CDT Saturday for Adams IL-Brown IL-
     Calhoun IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Aug 4, 2:03 PM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
303 PM CDT Fri Aug 4 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
303 PM CDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are possible across the area tonight. A few
thunderstorms may be strong to severe, mainly over sections of
central Missouri, where large hail and damaging winds are possible.
Locally heavy rainfall could produce flash flooding along and north
of I-70 tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms over parts of the area Saturday
and Sunday. Thunderstorms may be severe Sunday afternoon into Sunday
evening with the primary threats being damaging wind and large hail.
A tornado or two cannot be ruled out.

Thunderstorms return to the region Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Maples

In the hours before

Local storm report, Aug 4, 11:36 PM CST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1236 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     Tstm Wnd Dmg     1 E Loose Creek         38.51N 91.95W
08/04/2023                   Osage              MO   Law Enforcement

            Trees uprooted lying across Bank Road in
            Loose Creek.

&&

Carney
Local storm report, Aug 5, 12:15 AM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
115 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     Tstm Wnd Dmg     Baring                  40.24N 92.21W
08/04/2023                   Knox               MO   Law Enforcement

            *** 2 INJ ***
            Damage to several homes, power lines, and
            railroad equipment. People were displaced
            from their homes and there were 2 minor
            injuries.

&&

The radar

The St Louis radar (KLSX), 168 km away, was scanning. The volume nearest the first event began at 07:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Adams

When
August 5, 1:24 AM CST to 1:31 AM CST
Where
Adams County, 0.76 mi SSW of Marcelline to 2.34 mi E of Marcelline
Rating
EF1
Path length
2.87 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.110, -91.376

The tornado developed about three quarters of a mile south southwest of Marcelline, IL around 2:24 AM on August 5th, 2023. It tracked to the east-northeast, crossing Illinois Route 96 just north of 2400th Avenue, snapping tree limbs and displacing power poles. Further northeast, it then crossed N 2450th Avenue where it caused damage to a few homes and trees in the area. After crossing E 900th Street north of the intersection with N 2450th Avenue, it crossed E 953rd Lane and caused additional damage to a home, an outbuilding, and trees. The tornado lifted after this damage, around 2:31 AM. Overall, the tornado was rated EF1 with a path length of 2.87 miles. The max path width was 200 yards. No deaths or injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146025.